Thunderstorm Wind, Franklin
- When
- June 26, 7:25 AM CST
- Where
- Franklin County, West City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.000, -88.930
Trees were down in the community.
A large complex of thunderstorms over Missouri gradually evolved into a bowing line of storms as it crossed southern Illinois. Locally damaging winds became increasingly more common as the storms organized into a line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large complex of thunderstorms over Missouri gradually evolved into a bowing line of storms as it crossed southern Illinois. Locally damaging winds became increasingly more common as the storms organized into a line. The storms increased in intensity as a result of strong heating and destabilization during the morning hours. This round of storms was followed by another round of severe weather during the late afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 26, 5:49 AM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 649 AM CDT Tue Jun 26 2018 .UPDATE... Issued at 649 AM CDT Tue Jun 26 2018 Updated aviation discussion for 12Z TAFs. && .SHORT TERM...(Today through Thursday night) Issued at 330 AM CDT Tue Jun 26 2018 Primary concerns in the short term include intermittent chances for showers and thunderstorms, in particular through Wednesday, followed by building heat Wednesday into Thursday. While models are in decent agreement in the synoptic scale, differences in handling of mesoscale features reduces confidence, especially in the first 24 hours. Synoptically, an upper low near the Nebraska-Iowa border early this morning is forecast to slowly progress east into the Great Lakes through Wednesday. A series of perturbations streaming through the base of the trough south of the low will act upon the warm, humid, and unstable air mass in place across the region to result in intermittent episodes of showers and thunderstorms through Wednesday. Of course, the challenge is in temporal and spatial placement of the highest rain chances and precipitation totals, and this is where even the higher resolution CAM (convection allowing) models have struggled of late. Current thinking is that the shower/storm activity ongoing over Missouri will gradually works its way into northern and western portions of the region through the morning. The effective boundary created by the convective cold pool may focus better thunderstorm chances into the southern half of the area this afternoon. The scenario that unfolds will probably look a bit different than this, so the forecast will likely require some modification later in the day. Additional MCV's rotating around the upper low will keep storm chances in the forecast tonight and Wednesday as well. Better chances may focus over the northern half of the forecast area tonight, then east throughout the day on Wednesday. We entertained the idea of issuing a Flash Flood Watch across a part of the area given the recent heavy rains. However, several items turned us against this idea, including the lack of substantial flooding reports with Sunday night's concentrated heavy rain, the departure of the boundary that focused that rain, the anticipated more sporadic nature of the storm activity going forward, and a QPF forecast that is ultimately too low to justify a watch. Could there be a few locations that end up needing a warning? Sure, but it's not a widespread concern at this point. With much of the region in a marginal risk for severe weather, a few of the storms today and tonight may reach severe levels with damaging wind and marginally severe hail the main concerns. The marginal risk for severe weather shifts into eastern portions of the forecast area on Wednesday. Conditions should begin to dry out late Wednesday and Wednesday night as an upper level ridge expands east from the Plains. An overall warming trend is anticipated through mid week. Highs are forecast to climb from the upper 80s to near 90 degrees today and Wednesday into the mid 90s by Thursday. Heat index readings through Wednesday should hold below the century mark except for far southern portions of southeast Missouri. However by Thursday, heat index values are forecast to reach 105 to 110 over a large chunk of the area. I should note this is predicated on the notion that clouds and storms don't interfere. You'll note the forecast now includes a chance of storms Thursday afternoon and evening as both the 00Z NAM and GFS blow up a convective complex to our northwest on the eastern periphery of the ridge and rake it across the area. Confidence is very low on this occurring at this point, but it is something that bears a close watch. .LONG TERM...(Friday through Monday) Issued at 330 AM CDT Tue Jun 26 2018 There is high confidence in high pressure aloft dominating the region throughout the period. However, there is some uncertainty in the convective potential through the period, which could have a significant impact on temperatures, and therefore the potential for a Heat Advisory or Warning. The GFS, ECMWF and GEM/CMC are in agreement that high pressure aloft will build over the region Friday and then gradually weaken through the weekend and into next week. The first concern is whether or not the 00Z GFS and NAM are correct in diving an MCS southward into/through our region Thursday. The GFS builds the high right around the leftover MCV, and the MCV helps to force convection over the region Friday and Saturday. Prefer the drier ECMWF solution and have kept PoPs at low chance levels mainly in the east for the afternoon hours Friday and Saturday. There will be strong instability available to any diurnal thunderstorm that can get going Friday or Saturday, so a pulsy strong to severe storm cannot be ruled out, with damaging winds the main concern. Otherwise, locally heavy rainfall will be the primary threat. The models also agree that a mid/upper-level storm system will move from the northern Rockies early Saturday eastward into the Great Lakes by the end of the day Sunday. This will suppress the upper ridge to some degree, putting our area much closer to the westerlies. As the system moves farther east, the associated cold frontal boundary may push into the area, bringing a better chance of thunderstorms Sunday night and Monday. Confidence in the boundary reaching the area is not great, but if it does reach the area, there could be significant amounts of instability available. Of course the shear would still be very weak, so any severe potential would be pulsy in nature and mostly a damaging wind threat. Locally heavy rainfall would likely be the greatest concern. By next Tuesday, significant differences develop between the GFS and ECMWF with respect to features in the westerlies along the northern tier of the country. This causes them to differ in the location and extent of the upper ridge, but they both still have it in control of our region. If the residual boundary remains, good chances of at least diurnal convection will continue into Tuesday. High temperatures will start out solidly in the middle 90s Friday and then slowly cool a degree or so each day through the weekend. Confidence in high temperatures into next week is somewhat lower due to the potential for more widespread convection. If the boundary does not get close enough to the our area, the more significant heat may continue into next week. Heat indices will be solidly in the 105-110 range Friday and closer to 105 on Saturday. By Sunday they will be in the 100-105 range and by Monday around 100. Based strictly on these numbers, the 4-day 100+ criteria for a Heat Advisory is likely to be met, but with the uncertain convective forecast, we will hold off on issuing any heat- related products at this time. && .AVIATION... Issued at 649 AM CDT Tue Jun 26 2018 VFR conditions will be predominant through much of the forecast period, with the exception of deteriorated conditions in and near thunderstorm activity. Updated forecast includes a TEMPO for thunder from mid morning into early afternoon at all forecast terminals, followed by a VCTS mention during the afternoon and early evening. In reality, 2 or 3 waves of scattered to numerous thunderstorms are possible within the next 24 hours. Timing is challenging and will largely be tied to less predictable mesoscale influences. South to southwest winds 5 to 10 knots will prevail through the period. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...RJP SHORT TERM...RJP LONG TERM...DRS AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 433 AM CDT Tue Jun 26 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 433 AM CDT Tue Jun 26 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight At least a couple rounds of scattered to numerous thunderstorms are expected through tonight. There is a marginal risk for severe weather, with damaging winds and marginally severe hail the main concerns, in addition to lightning and torrential rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The potential for thunderstorms, including a few possibly strong to severe storms, continues into Wednesday. Oppressive heat is forecast from Thursday through Monday as peak heat index values are forecast to range from 100 to 110 each afternoon. Small chances of thunderstorms are forecast Thursday through Sunday, mainly during the afternoon hours. A better chance of thunderstorms is forecast by Sunday night and Monday. Through this period, an isolated strong to severe thunderstorm with damaging winds will be possible each afternoon, but the primary concerns will be locally heavy rainfall and lightning. .SPOTTER INFORMATION STATEMENT... Spotters should maintain a basic weather watch in case activation is requested. RJP/DRS
Special Weather Statement
National Weather Service Paducah KY
742 AM CDT TUE JUN 26 2018
ILZ080-261330-
Perry IL-
742 AM CDT TUE JUN 26 2018
...SPECIAL WEATHER STATEMENT...
At 742 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pinckneyville, moving east at 45 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Du Quoin, Pinckneyville, Tamaroa, Cutler and St. Johns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
3810 8912 3806 8912 3804 8914 3800 8914
3798 8915 3798 8958 3806 8960 3818 8959
3822 8951
TIME...MOT...LOC 1242Z 250DEG 37KT 3811 8943
RJPSpecial Weather Statement
National Weather Service Paducah KY
750 AM CDT TUE JUN 26 2018
MOZ076-261315-
Perry MO-
750 AM CDT TUE JUN 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY UNTIL 815 AM CDT...
At 749 AM CDT, Doppler radar was tracking a strong thunderstorm over
Perryville, moving east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Perryville, Altenburg, Frohna, Longtown, Lithium and Silver Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3785 8979 3785 8974 3780 8967 3775 8966
3775 8962 3771 8958 3769 8952 3764 8952
3759 8948 3757 8952 3758 8959 3760 8961
3758 8968 3760 8969 3759 8976 3761 8980
3760 9008 3781 9001 3786 8995 3789 8982
TIME...MOT...LOC 1249Z 258DEG 39KT 3776 8990
RJPSpecial Weather Statement
National Weather Service Paducah KY
822 AM CDT TUE JUN 26 2018
ILZ081-084-085-088-089-MOZ087-261415-
Franklin IL-Jackson IL-Union IL-Johnson IL-Williamson IL-
Cape Girardeau MO-
822 AM CDT TUE JUN 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR UNION...WESTERN JOHNSON...
WILLIAMSON...JACKSON...SOUTHERN FRANKLIN AND NORTHERN CAPE GIRARDEAU
COUNTIES UNTIL 915 AM CDT...
At 821 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elkville to near Grand Tower to near
Burfordville. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Cape Girardeau, Carbondale, Marion, Jackson, Herrin, West Frankfort,
Murphysboro, Carterville, Anna, Johnston City, Christopher,
Jonesboro, Trail Of Tears State Park, Zeigler, De Soto, Crainville,
Cambria, Cobden, Royalton and Energy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3798 8871 3762 8871 3733 8899 3733 8953
3735 8959 3735 8979 3757 8958 3756 8953
3758 8952 3759 8948 3764 8952 3770 8952
3795 8942 3795 8918 3798 8915
TIME...MOT...LOC 1321Z 267DEG 38KT 3792 8934 3761 8945 3736 8973
SMITHThe Paducah radar (KPAH), 105 km away, was scanning. The volume nearest the first event began at 13:23 UTC.
7 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Trees were down in the community.
Trees were blocking a street in the community.
Trees were down in different areas of the community.
A tree was down.
A pole and line were down.
The damage from this microburst was most focused around and south of Sandy Run Lake. The damage began near the Hamilton-White County line and continued to east of Highway 1, where the damage became more sporadic. Many dozens of trees, some large, were uprooted or broken. Trees were down along Highway 1. At least two homes were damaged due to falling trees. One was a mobile home on Highway 300 North and another on Sandy Run Lake. A brief tornado with identical peak winds of 85 mph occurred on the north edge of the microburst area.
The tornado damage occurred mainly on the north side of Sandy Run Lake, which is about four miles southwest of Norris City. Dozens of trees, some large, were uprooted or broken. The tornado occurred in close proximity to a microburst, which produced equally strong winds. Peak winds were estimated near 85 mph in the tornado.
Trees and power lines were down along Highway 1.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyThe tornado archive for Illinois, 2018Warnings in Illinois, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756884, 756877, 756882, 756881, 756887, 756888, 756880, 756879, 756890.